dev


Long QT Syndrome

Long QT Syndrome (LQTS) is a disorder of the electrical system of the heart, either genetic or acquired. Diagnosis is suspected or made from the reading of an electrocardiogram (EKG)—which records the electrical signals of the heartbeat. The various parts of the EKG waveform are designated by letters (P,Q,R,S and T). The QT interval represents the time of electrical activation and reactivation of the ventricles, also approximating the time from the beginning of contraction of the heart pumping chambers until the end of relaxation of the heart muscle. The child with LQTS will classically have a prolonged QT interval on their EKG reading. The Children’s Sibley Heart Center is helping to prevent sudden unexpected deaths in children by increasing awareness of Long QT Syndrome (LQTS) and educating coaches, physicians and families about the symptoms and diagnosis of Long QT Syndrome.

What are the Symptoms of Long QT Syndrome in Children?

In most instances, there is no warning; the very first symptom of this disorder is often death. Symptoms may include loss of consciousness (fainting, syncope)—which may be mistaken as a seizure or choking episode. Typically these episodes occur during physical exertion or extreme emotional upset. Abnormal heart rate, heartbeat or rhythm may also be present. Importantly, almost one third of the individuals who are diagnosed with Long QT Syndrome never exhibit symptoms. For this reason, any young person with unexplained loss of consciousness or cardiac arrest should be examined. In addition, members of family who have experienced the unexplained sudden death of a young person and blood relatives of patients with known Long QT Syndrome and symptomatic children and adults with a family history of Long QT Syndrome should be examined.

Who Gets Long QT Syndrome?

Long QT Syndrome is estimated to be present in one out of 5,000 people.  Long QT Syndrome is commonly seen in the teenager population, but may occur earlier or later in life.

What is Drug-induced Long QT Syndrome (LQTS)?

Drug-induced Long QT Syndrome has been observed in an increased number of patients. Some children, despite having a normal QT interval under normal conditions, may develop a prolonged QT interval and associated rhythm abnormalities when taking certain medications. Several over the counter (OTC) and prescription drugs are restricted from use due to their QT-prolonging effect. These drugs include, but are not limited to, the following:

 
  • Adrenaline®
  • Quinidine®
  • Pronestyl®
  • Norpace®
  • Betapace®
  • Vascor®
  • Haldol®
  • Elavil®
  • Propulsid®
 
  • Compazine®
  • Thorazine®
  • Bactrim®
  • Erythromycin®
  • Seldane®
  • Hismanal®
  • Raxar®
  • Mellaril®

 

 

Researchers have launched a worldwide registry to help identify a genetic factor that puts patients “at risk” for this condition. This federally funded initiative will help lead to the development of a DNA test for acquired Long QT Syndrome.

How Can Long QT Syndrome be Treated?

At the time of diagnosis, children and adolescents should be treated even if they are asymptomatic, since the first ever symptom in this population may be fatal. Treatments include medications such as Beta Blockers. Sometimes surgical implantation of an Automatic Implantable Cardiac Defibrillator (AICD) may be required.

What is the Follow-up Care for Long QT Syndrome?

In most cases, activity needs to be restricted or lessened. Typically, Long QT Syndrome patients should not participate in competitive sports, since symptoms are triggered after physical exertion or emotional upset. Once properly treated, however, many Long QT Syndrome patients may participate in recreational sports. The Sudden Arrhythmia Death Syndromes Foundation advises moderation and the “buddy” system. Friends, relatives, teachers and coaches who are often with the patient can be designated as “buddies.” They should be informed about the child’s condition and the potential for fainting, and should be instructed to call 911 if fainting occurs. Parents and family members should learn CPR.

Following pediatric heart surgery, children need to have long-term follow up with a pediatric cardiologist—and eventually make the transition to an adult cardiologist. Many children with congenital heart defects are at risk for infective endocarditis, inflammation of the heart, and require antibiotic coverage before dental work or invasive procedures. For information about prevention of infective endocarditis, contact a pediatric cardiologist.